Hail, Audubon
- When
- May 12, 12:33 PM CST
- Where
- Audubon County, 0.69 mi S of Brayton
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.540, -94.930
S. moved into the central states during the day on the 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong upper level low pressure trough over the western U.S. moved into the central states during the day on the 12th. The situation was quite similar to the event 2 days prior, though the severe weather was farther north. The 850 mb front was stretched across Iowa, with a strong surface front south of the state. A significant cool layer was in place over Iowa with surface temperatures remaining in the 40s through the day. Significant instability was in place south of Iowa with most unstable CAPE values of 1000 to 2000 J/kg in place. A considerable amount of moisture was transported north into the central U.S. on a 60 kt low level jet. Precipitable water values were between 1.5 and 1.75 inches. The freezing level was in the 12,000 to 13,000 foot range. CAPE in the -10 to -30 C layer of the atmosphere was between 100 and 400 J/kg. There was significant shear present, with the effective shear around 60 kts. Thunderstorms formed during the predawn hours of the 12th and moved across Iowa during the morning of the 12th. Once these storms moved out, another area of thunderstorms formed along the 850 mb front. Most of the storms produced hail up to dime size. Some of the stronger thunderstorms produced quarter size hail with one producing 1 1/4 inch diameter hail in Marshall County. Several of the storms also produced large amounts of hail, with reports of the ground being covered by hail. Successive rounds of thunderstorms continued to push into central and northeast Iowa. Most hail was below the size of quarters from the late afternoon rounds. Heavy rain became a problem with spotty flash flooding reported. Flooding took place in Butler County due to rainfall of nearly 3 inches that fell just a day after a general 1 to 2 inch rainfall occurred. Flooding was largely limited to agricultural lands. In Polk County, heavy rainfall of around 2 inches fell after the area had received about an inch in the 36 hours prior. Flash flooding occurred on the east side of the Des Moines metropolitan area. A ramp on Highway 65 was flooded by high water and an intersection southeast of Altoona was washed out. As the storms moved through the Wavery area, lightning struck a house causing s small fire. It was extinguished quickly, resulting in little damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 12, 11:47 AM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1247 PM CDT WED MAY 12 2010 .UPDATE AVIATION 12/18Z... .SHORT TERM /TODAY/... UPDATED ZONES TO REFLECT CONTINUED REGENERATION OF SHOWERS/SCT THUNDER ACROSS THE SOUTH. FORCING LOOKS TO REMAIN FAIRLY UNIFORM THIS AFTERNOON OVER THE SOUTH HALF. SEVERE POTENTIAL MAY INCREASE FAR SOUTH THIS EVENING AS MAIN SHORT WAVE LIFTS NORTHEAST. ATTM... LOOKS LIKE HAIL WOULD BE THE MAIN THREAT AS LATEST GFS GUIDANCE NOW HAS 1200-1600 J/KG MLCAPE OVER FAR SOUTH THIS EVENING. WILL BE MONITORING TRENDS FOR THE DAY TODAY/THIS EVENING. HEAVY RAIN THREAT STILL VERY LIKELY SOUTH/SOUTHEAST THIS EVENING AND TNT WITH POTENTIAL OF 2-3 INCH RAINFALL IN HEAVIER STORMS./REV .PREVIOUS SHORT TERM /TODAY/... BROAD THETA-E/WARM ADVECTION REGIME HAS DEVELOPED CONVECTION ACROSS NE...KS AND MO AIDED BY SHORT WAVE WHICH LIFTED INTO HIGH PLAINS DURING THE EVENING. HOWEVER...UNFORTUNATELY...NONE OF THE MODELS WITH EITHER EXPLICIT OR PARAMETERIZED CONVECTIVE SCHEMES SEEM TO BE HANDLING REALITY TOO WELL AT THE MOMENT LEADING TO REDUCED CONFIDENCE. THUS WILL LEAN TOWARD EXTRAPOLATION SOMEWHAT FOR THE FORECAST...ESPECIALLY THIS MORNING. SEEMS TO BE A DECENT DVN/UVM COUPLET WITH WAVE LIFTING ACROSS KS/NE AND EXTRAPOLATION SUGGESTS A SEVERAL HOUR WINDOW OF SHOWERS AND STORMS LIFTING ACROSS NWRN 2/3RDS OF IA THIS MORNING. ALTHOUGH THE WAVE MAY PRODUCE A BREAK...BELIEVE STRONG LIFT NOTED ON 300/305K SFCS WILL EVENTUALLY DEVELOP ADDITIONAL CONVECTION LATER THIS AFTERNOON AS INFLUENCE OF CURRENT KS/NE WAVE WANES. ONGOING KS/MO CONVECTION CLOSER TO SFC WARM FRONT APPEARS TO BE MOVING MORE EAST THAN NORTH...SO SERN IA IN ELEVATED MOISTURE CONVERGENCE MIN MAY NOT SEE MUCH CONVECTION UNTIL ADDITIONAL SFC BASED DEVELOPMENT OCCURS. NAM/GFS MLCAPES/CINS SEEM TO HOLD THIS POTENTIAL OFF UNTIL AFTER 00Z WHEN UPSTREAM DEVELOPMENT OVER MO MAY FINALLY REACH SERN IA. NELY WINDS WITH PLENTY OF CLOUDS AND PRECIP SHOULD KEEP TEMPS FROM RISING MUCH AT ALL TODAY. RAW LOW LEVEL MODEL TEMPS SUGGEST AT OR BELOW THE COOLER END OF GUIDANCE IS BEST. .LONG TERM /TONIGHT THROUGH SUNDAY/... BULK OF THE FORECAST REMAINS FORECAST ON HEAVY RAIN AND SEVERE WEATHER POTENTIAL FOR THIS EVENING INTO EARLY THURSDAY MORNING. MODELS IN DISAGREEMENT WITH THE AMOUNT OF QPF AND PLACEMENT TONIGHT INTO THURSDAY...BUT THERE IS AGREEMENT WITH LOCATION OF 500MB LOW AND TIMING OF COLD FRONT THROUGH THE STATE PAST 06Z THURSDAY. LEANED TOWARDS THE ECMWF FOR QPF AND POPS AS IT HAS BEEN THE MOST CONSISTENT WITH THIS SYSTEM THE PAST COUPLE OF MODEL RUNS. TONIGHT INTO THURSDAY...IMPRESSIVE ISENTROPIC LIFT AND MOISTURE TRANSPORT CONTINUES ACROSS THE STATE TONIGHT ALONG AND NORTH OF THE WARM FRONT...AND THEN CONFINES MAINLY TO THE SOUTHEAST CWA PAST 06Z THURSDAY AS FRONTAL BOUNDARY BEGINS TO PUSH ACROSS AREA. FRONTOGENETICAL FORCING AND MOISTURE AVAILABLE STILL PREVALENT ENOUGH TO KEEP CHANCE POPS ACROSS THE NORTHWEST PAST 06Z. BEST ELEVATED INSTABILITY COVERS MUCH OF THE SOUTHERN AND EASTERN HALF OF THE CWA TONIGHT. 0-1KM SHEAR VALUES RANGES FROM 30-35KTS TONIGHT...WITH HELICITY VALUES WELL IN THE 300-400 M2/S2 RANGE ACROSS THE SOUTH. HOWEVER...BUFR SOUNDINGS STILL SHOWING STRONG INVERSION WITHIN THE SAME AREA SO TORNADIC DEVELOPMENT LOOKS TO BE DIFFICULT. BETTER SHOT AT RECEIVING SOME ELEVATED LARGE HAILERS TONIGHT...BUT CANNOT RULE OUT THE POTENTIAL FOR AN ISOLATED TORNADO ACROSS THE FAR SOUTH ALONG THE BORDER. PW VALUES IN THE RANGE OF 1.5 TO NEAR 2 INCHES WITH WARM CLOUD TOPS NEARING 12000 FEET TONIGHT OVER THE SOUTHEAST. AREA IS STILL PRIMED FROM RECENT RAINFALL. AS A RESULT...ISSUED A FFA FOR THE SOUTH AND EASTERN PORTIONS OF THE CWA WHERE QPF AMOUNTS RANGE IN THE 1-1.5 INCHES THROUGH TOMORROW MORNING WITH THE BULK OF THAT COMING B/T 00-06Z TONIGHT. FRIDAY THROUGH SUNDAY...SURFACE HIGH PRESSURE BUILDS INTO THE REGION FRIDAY AND SATURDAY AND IT WILL BE A WELCOMING DRY AND WARMER PERIOD. GFS/ECMWF DEPICTING A WEAK SHORTWAVE TO CUT ACROSS THE STATE SATURDAY NIGHT INTO SUNDAY. KEPT WITH LOW POPS OVER THE SOUTH DURING THIS TIME FRAME. TOOK OUT POPS SATURDAY MORNING WITH VERY DRY AIRMASS IN PLACE AND TWEAKED HIGH TEMPS UP SLIGHTLY. && .AVIATION... 12/18Z...RATHER COMPLEX FCST FOR THE NEXT 18 HOURS. H850 FRONT CONTINUES TO FIRE CONVECTION OVER THE AREA NOW...WITH EXPECTED WAVE AND STRONG H850 JET MAX TO INTERACT WITH THE H850 FRONT TONIGHT...BRINGING MOD/HEAVY RAIN OVER THE NORTHEAST THROUGH 07Z. FARTHER SOUTHEAST...LINE OF STORMS/HEAVY RAINFALL EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL IA THIS EVENING AND AFFECT KOTM FOR MUCH OF THE EVENING/EARLY OVN HOURS THROUGH 08Z. BOTTOM LINE IS THAT CIGS WILL DROP TO IFR MOST AREAS BY 00Z WITH ONLY SOME IMPROVEMENT TO LOW MVFR BY 13Z THURS. VSBYS WILL AGAIN BE MVFR WITH OCCASIONAL IFR IN HEAVIER STORMS. HAVE NOT TRIED TO TIME WORST VSBYS FOR NOW... BUT EXPECT THE 00-06Z TIMEFRAME TO PRESENT THE MOST DIFFICULT CONDITIONS. SYSTEM WILL LIFT AWAY AFT 15Z THURS WITH GRADUAL IMPROVEMENT TOWARD END OF PERIOD. CONCENTRATED ON CONDITIONS THROUGH 13/11Z THIS FCST DUE TO COMPLEXITY./REV && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MAHASKA-MARION- MONROE-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM SMALL/REV AVIATION...SMALL LONG TERM...PODRAZIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 428 AM CDT WED MAY 12 2010 IAZ061-062-073>075-082>086-092>097-130930- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 428 AM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE ACROSS THE AREA TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THE SEVERE WEATHER. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT ALONG THE MISSOURI BORDER. IN ADDITION TO THE SEVERE WEATHER POTENTIAL...AREAS OF FLASH FLOODING ARE POSSIBLE AS THE GROUND IS STILL VERY SATURATED FROM THE RAIN EARLIER IN THE WEEK AND THE RAINFALL AMOUNTS FORECAST FOR TONIGHT RANGE FROM 1 TO 2 INCHES AND LOCALLY HIGHER AMOUNTS. RIVER FLOODING MAY ALSO POSE A PROBLEM IN SOME AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. KLP IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-081- 130930- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-ADAMS- 428 AM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING INTO TONIGHT. THE SEVERE THREAT IS LOW...BUT AN ISOLATED STRONG THUNDERSTORM COULD PRODUCE HAIL AT TIMES. LOCALLY HEAVY RAIN IS ALSO EXPECTED WERE UP TO AN INCH OF NEW RAINFALL MAY ACCUMULATE BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED TODAY AND TONIGHT. KLP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 752 AM CDT WED MAY 12 2010 IAZ004>007-015>017-023>028-033>039-121400- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...WATERLOO 752 AM CDT WED MAY 12 2010 ...STRONG WINDS POSSIBLE THIS MORNING OVER NORTHERN IOWA... WINDS MAY GUST IN EXCESS OF 40 MPH AS SHOWERS AND A FEW THUNDERSTORMS MOVE THROUGH THE AREA THIS MORNING. THE GUSTY WINDS WILL LIKELY BE FROM THE EAST...AND INCREASE AROUND THE TIME THAT THE PRECIPITATION ENDS. WINDS GUSTED TO 44 MPH AT STORM LAKE AT 735 AM...AND SIMILAR SPEEDS MAY OCCUR TOWARD MASON CITY BY 900 AM OR 1000 AM IF THE GUSTY WINDS MAINTAIN THEIR SPEED AND STRENGTH. SMALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 855 AM CDT WED MAY 12 2010 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073- 081>083-092>094-121500- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- DECATUR- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...ELDORA...DENISON...CARROLL... JEFFERSON...BOONE...AMES...AUDUBON...GUTHRIE CENTER...ADEL... DES MOINES...ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA... CORNING...CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...LEON 855 AM CDT WED MAY 12 2010 ...GUSTY WINDS THIS MORNING OVER CENTRAL IOWA... AN AREA OF DIMINISHING THUNDERSTORMS IS PRODUCING WIND GUSTS IN EXCESS OF 35 MPH THIS MORNING ACROSS CENTRAL IOWA. GUSTS TO UP TO 40 MPH AT TIMES MAY OCCUR OVER THE NEXT SEVERAL HOURS AS THIS AREA OF RAINFALL MOVES FROM WEST TO EAST ACROSS THE REGION WITH THE GUSTY WINDS INCREASING IN SPEED AS THE RAINFALL ENDS IN YOUR AREA. EXPECT THE GUSTY WINDS TO LAST ANYWHERE FROM ONE TO THREE HOURS ONCE THE WINDS BEGIN. THE AREA OF RAINFALL WILL CONTINUE TO PASS EAST OF THE REGION...AND END BY THE NOON HOUR. MORE RAIN AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND CONTINUE THIS EVENING. REV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 934 AM CDT WED MAY 12 2010 IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075- 082>086-093>097-121545- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- GREENE-BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ALGONA...FOREST CITY...NORTHWOOD... GARNER...MASON CITY...HUMBOLDT...CLARION...HAMPTON...ALLISON... WAVERLY...FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER... WATERLOO...JEFFERSON...BOONE...AMES...MARSHALLTOWN...TOLEDO... GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...GRINNELL... GREENFIELD...WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA... CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...MOUNT AYR... LEON...CORYDON...CENTERVILLE...BLOOMFIELD 934 AM CDT WED MAY 12 2010 ...GUSTY WINDS THIS MORNING OVER CENTRAL IOWA... AN AREA OF DIMINISHING THUNDERSTORMS IS PRODUCING WIND GUSTS IN EXCESS OF 35 MPH THIS MORNING ACROSS CENTRAL IOWA. GUSTS TO UP TO 35 MPH AT TIMES MAY OCCUR OVER THE NEXT SEVERAL HOURS AS THIS AREA OF RAINFALL MOVES FROM WEST TO EAST ACROSS THE REGION WITH THE GUSTY WINDS INCREASING IN SPEED AS THE RAINFALL ENDS IN YOUR AREA. EXPECT THE GUSTY WINDS TO LAST ANYWHERE FROM ONE TO THREE HOURS ONCE THE WINDS BEGIN. THE AREA OF RAINFALL WILL CONTINUE TO PASS EAST OF THE REGION...AND END BY THE NOON HOUR. MORE RAIN AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND CONTINUE THIS EVENING. REV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1031 AM CDT WED MAY 12 2010 IAZ048>050-060>062-073>075-084>086-095>097-121745- STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA- LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...AMES...MARSHALLTOWN...TOLEDO... DES MOINES...NEWTON...GRINNELL...INDIANOLA...KNOXVILLE... OSKALOOSA...CHARITON...ALBIA...OTTUMWA...CORYDON...CENTERVILLE... BLOOMFIELD 1031 AM CDT WED MAY 12 2010 ...GUSTY WINDS THIS MORNING OVER CENTRAL AND SOUTH CENTRAL IOWA... AN AREA OF DIMINISHING THUNDERSTORMS IS PRODUCING WIND GUSTS IN EXCESS OF 35 MPH THIS MORNING ACROSS CENTRAL AND SOUTH CENTRAL IOWA. GUSTS TO UP TO 35 MPH AT TIMES MAY OCCUR OVER THE NEXT COUPLE HOURS AS THIS AREA OF RAINFALL MOVES FROM WEST TO EAST ACROSS THE REGION WITH THE GUSTY WINDS INCREASING IN SPEED AS THE RAINFALL ENDS IN YOUR AREA. EXPECT THE GUSTY WINDS TO LAST ANYWHERE FROM ONE TO THREE HOURS ONCE THE WINDS BEGIN. THE AREA OF RAINFALL WILL CONTINUE TO PASS EAST OF THE REGION...AND END BY THE NOON HOUR. MORE RAIN AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND CONTINUE THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1133 AM CDT WED MAY 12 2010 IAZ058-059-121700- DALLAS-GUTHRIE- 1133 AM CDT WED MAY 12 2010 AT 1128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL GUTHRIE COUNTY...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHWEST OF ADEL BY 1145 AM CDT... DALLAS CENTER BY 1150 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1222 PM CDT WED MAY 12 2010 IAZ036>038-046>050-057>062-070-121930- HAMILTON-HARDIN-GRUNDY-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- INCLUDING THE CITIES OF...WEBSTER CITY...ELDORA...GRUNDY CENTER... JEFFERSON...BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON... GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC 1222 PM CDT WED MAY 12 2010 ...STRONG THUNDERSTORMS EXPECTED OVER CENTRAL IOWA THIS AFTERNOON... AN AREA OF THUNDERSTORMS IS DEVELOPING ACROSS CENTRAL IOWA WHICH MAY PRODUCE PEA TO PENNY SIZED HAIL AND HEAVY RAINFALL. THIS AREA IS MOVING TO THE NORTHEAST AT ABOUT 40 MPH. THE STRONGEST STORMS ARE ALONG A LINE FROM AMES TO NEWMAN.
The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the first event began at 18:32 UTC.
18 hail, 3 flash flood, 1 lightning. Local standard time, as filed.
Spotter reported dime to nickel size hail.
The Blairsburg Post Office reported pea to nickel size hail lasting for 5 to 7 minutes, beginning at around 1307 CST.
Marshall County EM relayed a report of quarter to walnut size hail covering the ground at State Center.
Guthrie County EM reported nickel to quarter size hail on Highway 141 between Highway 24 and Bagley.
Pea to quarter size hail covering the ground.
A trained spotter reported quarter size hail covering the road at the intersection of Highways 96 and 63 about 7 miles west of Traer.
Law enforcement reports hail up to quarter size at the intersection of Highway 30 and 169 north.
Law Enforcement reports up to quarter size hail at the intersection of E18 and Nature Road.
Quarter size hail reportedly covering the ground southeast of Alleman.
Hailstones just smaller than quarters.
Hail was reported at the intersection of East Marion and South Attica Road.
NE 38th at 24th St. near 6th Ave SE intersection was washed out.
Highway 65 ramp at Vandalia Road south of Pleasant Hill was impassable due to high water.
Water running through fields and ditches and also ponding of water near Clarksville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219808, 219809, 219810, 219811, 219812, 219814, 222606, 219813, 219815, 219816, 219817, 219818, 219819, 219874, 219875, 219876, 219877, 219880, 219878, 219881, 224871, 219882.